November 26, 2003  
Volume 97, Issue 49  

Front Page >> News > Story

Sections

> News
> Editorial & Opinions
> Arts & Entertainment
> Campus Life
> Sports

Archives

> Archives
> Search Archive:
> Browse By Date:

More Stuff

> Photo Gallery
> Comics
> Contests
> Links

Talk to Us

> About Us
> Submit Letter
> Volunteers
> Advertising
> Gazette Alumni Society

NEWS

High school sets up drug drop box

By Laura Katsirdakis
Gazette Staff

A word to the wise: if anyone encounters a high school student trying to sell or give away Valium, do not take their fraudulent wares.

A local high school student was found to be distributing or selling prescription anti-convulsant medication, claiming the drug was Valium.

"We were informed by some students that this was going on," said Judy Upsdell, principal of H.B. Beal Secondary School in London, adding they announced the incident to make students aware and offered an anonymous drop box for students to dispose of any drugs they may have obtained from this student.

The drop box was set up Thursday, Nov. 20 and as of Nov. 24 nothing has been dropped, Upsdell said. The school administration has given the name of a suspect to the police, but it has not yet been determined conclusively which student was distributing the drugs, she added.

"This is the first time we've come across [the issue of] Valium," Upsdell said, adding she had not seen anything like this in her four years as principal at Beal.

"This issue is still under investigation," said Const. Tracy Swyfton of the London Police Department. "We are still determining whether or not charges can be laid."

"I don't recall any incident of drugs being given out [by someone] claiming it is another drug," Swyfton said. She added there are serious side effects if this drug is taken by someone to whom it was not prescribed.

"Valium is one of those drugs that is often sold on the street," Swyfton said of the suspect's possible motivations for their actions.

"It is never okay to give out any kind of prescription medication," said Shafeek Roberts, a pharmacist at Western's On-Campus Pharmacy.

"All [anti-convulsant] medications act on the nervous system, including the brain," Roberts said, adding this could cause serious side effects if the drug is taken. The risk of harmful side effects is much higher if taken by people who are on other medications or if it is mixed with alcohol, he explained.

 

 

News Links

     
© 2003 The Gazette  
BluThng Productions